0

<< Evidence-Based Management of Potassium Disorders in the Emergency Department (Pharmacology CME)

Special Considerations

Rapid Sequence Intubation

Although controversial, many physicians are concerned with succinylcholine-induced hyperkalemia. Succinylcholine results in skeletal muscle cell depolarization, causing an intracellular potassium efflux and subsequent neuromuscular blockade. Recent literature found that this efflux results in a mean potassium increase of 0.4 mEq/L, usually occurring a few minutes after administering succinylcholine.69 Often, this increase is transient and without clinical impact, but cases have described sudden death following the administration of succinylcholine. Patients with upper or lower motor neuron defects, prolonged chemical denervation, direct muscle trauma (crush injury), thermal trauma, disuse atrophy, and severe infection have all been linked to an increased risk of hyperkalemia following rapid sequence intubation with succinylcholine. If there is a high clinical suspicion of hyperkalemia either by history or from an ECG suggesting associated changes, alternative paralytics should be used for rapid sequence intubation.

To continue reading, please log in or purchase access.

Already purchased this course?
Log in to read.
Purchase a subscription

Price: $449/year

140+ Credits!

Money-back Guarantee
Get Quick-Read Evidence-Based Updates
Enter your email to get free evidence-based content delivered to your inbox once per month.
Please provide a valid email address.